2014 Membership Renewal
Researchers Investigate Oral Contraceptives, Vaginal Ring
We would like to again thank you for your continued support and loyalty to the International Society for Sexual Medicine. It is you, the membership community, who drives and shapes the ISSM.
Time is running out to renew your membership! Renew today to ensure that you have uninterrupted access to all of the ISSM's membership benefits, including the ISSM website and the Journal of Sexual Medicine. We kindly ask you to pay your ISSM membership dues for 2014 in a timely manner either through one of our affiliated societies or directly with us through
this link. Of course, if you have already paid your membership dues, we thank you.
Also, if your contact information has changed, please take a moment to update it through Your ISSM Membership.
In a recent issue of the Journal of Sexual Medicine, Italian researchers published their findings on the clitoral vascularization and sexual behavior of women who use oral contraceptives (OCs) and the vaginal ring.
OCs are known to affect mood and sex drive. The vaginal ring is a much newer method and past studies of sexual side effects have had mixed results.
Researchers worked with 43 women between the ages of 18 and 35. All of the women had normal menstrual cycles and had been in stable relationships for one year or more.
Clitoral anatomy and vascularization were evaluated with by sonogram. Various hormone levels were also checked.
In addition, the women completed two questionnaires. One assessed sexual function; the other assessed depression.
The women were then assigned to one of two treatment groups. One group took OCs for six months. The other used the vaginal ring for the same duration.
At the end of the study, the researchers found that testosterone levels had decreased in both groups. Women taking OCs saw declines in estradiol. Clitoral volume was reduced in both groups, but women who used the vaginal ring had the largest decreases.
The researchers noted that physical, social, and psychological factors affect women's sexuality while taking hormonal contraceptives. Further research is needed.
For more information on this study, please click here.